Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Apr 6, 2021, 8:07 AM CDT for Marshall County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2021, 8:07 AM CDT (13:07 UTC)
- Expired
- Apr 6, 2021, 8:30 AM CDT
- In force
- 23 min
- Issued by
- NWS Topeka, KS
County Marshall County, KS
The radar
The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
964 WWUS83 KTOP 061307 SPSTOP Special Weather Statement National Weather Service Topeka KS 807 AM CDT Tue Apr 6 2021 KSZ010-061330- Marshall- 807 AM CDT Tue Apr 6 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL COUNTY UNTIL 830 AM CDT... At 806 AM CDT, Doppler radar was tracking a strong thunderstorm near Marysville, moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Marysville, Summerfield and Oketo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3977 9654 3983 9672 4000 9665 4000 9635 TIME...MOT...LOC 1306Z 205DEG 28KT 3985 9661 $$ Reese/53
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Apr 6, 5:57 AM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Apr 6, 5:57 AM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Topeka KS 557 AM CDT Tue Apr 6 2021 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 449 AM CDT Tue Apr 6 2021 Upper low continues to move southeast out of the Intermountain West and into the Rockies early this morning. Ahead of this, the sfc low has been deepening throughout the night in eastern CO and is at 994mb as of 09Z. A few scattered and high-based showers are showing up on radar in north central KS to the west of the CWA associated with isentropic lift, and CAMs have been consistent in bringing these eastward into northeast KS through the morning. They are actually trending more robust with this in the most recent runs, despite forecast soundings still showing a strong low-level inversion during this time. After the showers move northeast and out of the CWA, this inversion should preclude development of additional showers or storms during the afternoon, though have some low PoPs as some guidance tries to generate pre-frontal activity in the western part of our area. The best chances will come tonight with the better forcing associated with the cold front. Before that arrives, however, southerly winds look to become strong ahead of the front with the tightening pressure gradient and strengthening winds aloft. Short-term guidance (namely the RAP/HRRR) have trended toward advisory-level winds during the afternoon with sustained winds of 20-30mph, gusts up to 45mph possible. Have issued an advisory for most of the area for the afternoon into the early evening, excluding only Jefferson, Douglas, Franklin, and Anderson Counties as winds looks to be just shy of criteria in those locations. As the sfc low moves east and the cold front catches up to the dryline, CAMs appear to be in good agreement on developing a line of convection along the front in central KS around 00Z. These multicell clusters then look to move into our area between 03-06Z and progress east through the overnight hours. Expecting the vast majority of storms to be elevated as the cap doesn't really erode until an hour or so before the front arrives, leaving some CIN near the surface. MLCAPE of 1000-1800 J/kg, bulk shear up to 40 kts, and steep lapse rates continue to indicate large hail and damaging winds as the primary threats. While the vertical profile does show decent low- level veering in north central KS early in the evening, hodographs quickly get messy as the front arrives, keeping the window of opportunity for any surface-based storms very brief and therefore the tornado threat low. After showers/storms move east overnight, the sfc low continues to move northeast during the day Wednesday. The upper low becomes cut off and is slow to move east with the ridge to the east, keeping at least some scattered showers and perhaps a few weaker thunderstorms in the area Wednesday and Thursday, as we remain within the deformation zone and wrap-around moisture. The area should be dry by Thursday evening. Another opportunity for precip exists late Friday with another upper wave, but plenty of model differences still keep PoPs low at this time. Regarding temperatures, today sees highs in the 70s - not quite as warm as yesterday with the increasing cloud cover and possible showers. This keeps fire danger limited today with the increasing moisture as well. Conditions become quite a bit cooler tomorrow behind the front with highs only near 50 in the west to the low 60s in the east. We look to moderate back to the 60s/70s later this week into the weekend, although this will likely depend in part on the trends with the next aforementioned upper wave. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 557 AM CDT Tue Apr 6 2021 Lots of challenges this period. A few showers look to move in from north central KS this morning, mainly impacting MHK, with clouds increasing throughout the day. Cigs should lower to MVFR during the afternoon, though possibly not until early evening for eastern KS. South winds turn strong today, looking to be strongest through the afternoon with gusts of 30-35 kts possible while sustained 20-25 kts. Tonight, thunderstorms develop along a cold front in central KS and look to move across the area late this evening and overnight. While there should be a period of lighter winds as the sfc trough passes, this will be followed by a wind shift to the northwest late in the period. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 11 AM this morning to 8 PM CDT this evening for KSZ008>012-020>024-034>039-054-055-058. && DISCUSSION...Picha AVIATION...Picha
Hazardous weather outlook, Apr 6, 4:46 AM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 446 AM CDT Tue Apr 6 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-071000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 446 AM CDT Tue Apr 6 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Southerly winds will become strong across most of the area this afternoon into the early evening. A Wind Advisory has been issued 11 AM to 8 PM for 20 to 30 MPH winds gusting up to 45 MPH. A few strong to severe thunderstorms are possible tonight across the entire area, moving into north central Kansas this evening and then eastward into the overnight hours. Large hail and damaging winds will be the main hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Apr 6, 7:44 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
744 AM CDT Tue Apr 6 2021
KSZ010-022-061330-
Riley-Marshall-
744 AM CDT Tue Apr 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RILEY AND SOUTHERN
MARSHALL COUNTIES UNTIL 830 AM CDT...
At 744 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Waterville, moving northeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Blue Rapids, Frankfort and Waterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3971 9631 3956 9656 3957 9658 3954 9659
3953 9662 3954 9663 3951 9664 3947 9672
3957 9684 3957 9681 3965 9681 3990 9653
TIME...MOT...LOC 1244Z 226DEG 28KT 3958 9675
Reese/53Special weather statement, Apr 6, 8:07 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Topeka KS 807 AM CDT Tue Apr 6 2021 KSZ010-061330- Marshall- 807 AM CDT Tue Apr 6 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL COUNTY UNTIL 830 AM CDT... At 806 AM CDT, Doppler radar was tracking a strong thunderstorm near Marysville, moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Marysville, Summerfield and Oketo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3977 9654 3983 9672 4000 9665 4000 9635 TIME...MOT...LOC 1306Z 205DEG 28KT 3985 9661 Reese/53
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 3:38 AM CDT | Wind Advisory | TOP | Brown, Clay, Cloud, Coffey, Dickinson, Geary and 13 more | 16 hr |
| Apr 6, 7:44 AM CDT | Special Weather Statement | TOP | Marshall | 46 min |
| Apr 6, 8:46 AM CDT | Special Weather Statement | TOP | Pottawatomie | 29 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.